Arkansas, 2009

Tornado and Flash Flooding in Arkansas, May 2 to 3, 2009

May 2 to 3, 2009 · NWS SHV · 24 events in 7 counties and zones

A very unstable airmass developed across the four state region during the afternoon hours of May 2nd. A weak cold front had moved southward during the morning hours into southeast Oklahoma and southwest Arkansas and had stalled.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$120,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed across the four state region during the afternoon hours of May 2nd. A weak cold front had moved southward during the morning hours into southeast Oklahoma and southwest Arkansas and had stalled. A weak shortwave moved into the Texas Hill County and produced enough lift...along with the development of a strong low level jet...for strong to severe thunderstorms to erupt across the region. The storms initially developed as supercells...producing large hail and isolated tornadoes but then evolved into a squall line. Strong straight line winds accompanied the squall line with winds in excess of 70 mph reported with some storms. There were also isolated tornadoes reported within the squall line itself. Damage was extensive across the region but overnight...the repeated training of storms resulted in a widespread flash flooding event. Numerous counties and parishes were flooded with rainfall amounts in excess of 6 inches in a 12 hour period common. By the time the event ended...there were five different line echo wave patterns that developed across the four state region the afternoon of May 2nd through the morning hours of May 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 2, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, May 2, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT SAT MAY 2 2009

.DISCUSSION...
RICH MOISTURE WILL CONTINUE TO INTERACT WITH NEAR STATIONARY FRONT...
CURRENTLY LINED UP NEAR RED RIVER VALLEY BORDERING OK/TX...AND
SAGGING JUST SOUTH OF INTERSTATE 30 IN SW AR. NOT MUCH MOTION
EXPECTED WITH FRONT BY MIDNIGHT...EXCEPT FOR A PUSH ON WESTERN
PORTION TOWARD THE FTW AREA. TRAINING ACTIVITY WILL BRING AN
INCREASING THREAT OF FLOODING ACROSS AREAS ALONG AND NORTH OF
INTERSTATE30...WILL MAINTAIN FLOOD WATCH AS IS. WAVES ALONG
FRONT...AND AFTN WARMING INTO MID/UPPER 80S ACROSS WARM SECTOR...
SUGGEST STORM INTENSIFICATION EXPECTED INTO THE EVENING...WITH
EXPECTED MOISTENING IN LOW LVLS...AND PERHAPS SOME SHEAR ENHANCEMENT...
ESPECIALLY IN LOW LVLS NEAR FRONTAL BOUNDARY WHERE WAVES DEVELOP.
TRENDS DO NOT SUPPORT HIGH COVERAGE ACROSS NORTH LA...OR LOWER NE
TX...THROUGH AT LEAST THE EVENING...KEPT CHANCE POPS SOUTHERN
SECTIONS OVERNIGHT. ALSO LOWERED POPS FROM CATEGORICAL TO LIKELY COVERAGE...
AS GUIDANCE FOR MOST PART WELL BELOW CATEGORICAL...AND FORECAST SOUNDINGS
INDICATE DEEP MOISTURE...ALTHOUGH NOT QUITE SATURATED PROFILES.
ALSO TRANSITION OF TSTMS TO SHRA AFTER FRONTAL PASSAGE LATER
SUNDAY./VII/

&&

.AVIATION...
RADAR INDICATES SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE
NORTHERN HALF OF THE FOUR STATE AREA...RANGING FROM SPOTTY ALONG THE
INTERSTATE 20 CORRIDOR...TO WIDELY SCATTERED ACROSS PORTIONS OF
SOUTHWEST ARKANSAS. THIS CONVECTION WILL INTENSIFY AND SPREAD
THROUGH EARLY EVENING WITH THE SUPPORT OF AFTERNOON HEATING...WITH
PERIODS OF VERY HEAVY RAIN AND WINDS GUSTING TO 35KTS POSSIBLE IN
THE VICINITY OF THE STRONGER THUNDERSTORMS. EXPECT PERIODS OF HEAVY
RAIN TO TEMPORARILY REDUCE VISIBILITIES TO AS LOW AS A HALF
MILE...AND CEILINGS AS LOW AS 2KFT...ESPECIALLY AT DEQ AND TXK.

THUNDERSTORM ACTIVITY WILL INCREASE IN NORTHEAST TEXAS THIS EVENING
AS A LARGE THUNDERSTORM COMPLEX MOVES INTO THE AREA FROM NORTH
CENTRAL TEXAS. THESE STORMS WILL CAPABLE OF LARGE HAIL AND STRONG
WINDS...AFFECTING TYR AS EARLY AS 02/23Z...AND GGG...TXK...AND SHV
IN THE 03/00Z TO 03/04Z TIME FRAME.

THROUGH THE EARLY HOURS OF SUNDAY...STRONG SOUTHERLY FLOW WILL
RESULT IN ANOTHER ROUND OF LOW STRATUS ACROSS THE REGION...WITH CIGS
DEVELOPING AS LOW AS 6 HUNDRED FEET BY 03/08Z. WITH LESS SURFACE
HEATING...AND A CANOPY OF CIRRUS EXPECTED OVER THE REGION ON SUNDAY
MORNING AND AFTERNOON...STRATUS WILL TAKE LONGER TO LIFT OR
SCATTER...AND IS EXPECTED TO REMAIN ACROSS THE AREA PAST 18Z. /18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  77  58  76  60 /  60  70  40  10  10
MLU  68  79  59  74  58 /  50  70  50  20  10
DEQ  62  68  52  73  56 /  80  70  30  10  10
TXK  65  72  54  74  57 /  80  70  40  10  10
ELD  66  75  54  73  56 /  60  70  40  20  10
TYR  68  75  56  75  61 /  60  70  40  10  10
GGG  68  76  56  76  61 /  60  70  40  10  10
LFK  70  80  62  79  64 /  50  50  40  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124-125.

&&
Hazardous weather outlook, May 2, 11:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT MAY 2 2009

ARZ072-LAZ001-002-010-TXZ126-136>138-149>151-031100-
BOSSIER-CADDO-CHEROKEE-COLUMBIA-DE SOTO-GREGG-HARRISON-MARION-PANOLA-
RUSK-SMITH-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING DURING THE AFTERNOON
HOURS...AS WARM...MOIST...AND UNSTABLE AIR COMBINE WITH UPPER
DISTURBANCES AND A COLD FRONT WRAPPING SOUTHEAST AROUND A SURFACE LOW
NEAR THE RED RIVER IN NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND
SOUTHEAST OKLAHOMA. THERE WILL BE A SLIGHT CHANCE FOR STORMS
TO BECOME SEVERE...PRODUCING MAINLY LARGE HAIL AND ISOLATED HIGH
AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL DURING THE
AFTERNOON...BUT MORE LIKELY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY
RAINFALL...AND STRONG TO SEVERE THUNDERSTORMS TO
BECOME WIDESPREAD INTO EARLY MONDAY BEFORE ENDING. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS...BUT ISOLATED
TORNADOES WILL BE POSSIBLE. FLASH FLOODING WILL BE POSSIBLE WITH
RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT PERIOD OF TIME
WITH ISOLATED HIGHER AMOUNTS TO 4 INCHES BY EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS MAY BE NEEDED TONIGHT.

ARZ073-LAZ003>006-011>014-017>022-TXZ152-153-165>167-031100-
ANGELINA-BIENVILLE-CALDWELL-CLAIBORNE-GRANT-JACKSON-LA SALLE-LINCOLN-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-UNION AR-UNION LA-WEBSTER-WINN-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND
NORTH CENTRAL LOUISIANA AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP
IN THE MOIST AND UNSTABLE ATMOSPHERE THAT IS CURRENTLY IN PLACE.
HOWEVER...WITH NO SURFACE BOUNDARIES TO ENHANCE LIFT...STORMS WILL
LIKELY REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL CONTINUE WRAPPING AROUND A SURFACE LOW PRESSURE
SYSTEM THAT WILL BE MOVING INTO SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA SUNDAY. THIS COMBINATION
WILL PROVIDE A FOCUS FOR SHOWERS WITH LOCALLY HEAVY RAINFALL...
AND STRONG TO SEVERE THUNDERSTORMS TO BECOME WIDESPREAD INTO EARLY
MONDAY BEFORE ENDING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS...BUT ISOLATED TORNADOES WILL BE POSSIBLE. FLASH FLOODING
WILL BE POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME WITH ISOLATED HIGHER AMOUNTS TO 3 TO 4 INCHES BY EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT...
BUT MAY BE REQUIRED FOR SUNDAY.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-031100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1200 PM CDT SAT MAY 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND NORTHEAST TEXAS...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AMPLE MOISTURE AND INSTABILITY WILL LEAD TO SHOWER AND THUNDERSTORM
DEVELOPMENT TODAY AND CARRY OVER THROUGH TONIGHT AS A COLD FRONT
WRAPPING AROUND SURFACE LOW PRESSURE MOVE OVER THE REGION.
SHOWERS PRODUCING LOCALLY HEAVY RAINFALL...TRAINING OVER THE SAME
AREAS...ALONG WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS...
PRODUCING DAMAGING WINDS AND LARGE HAIL...BY LATE IN THE AFTERNOON.
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE OVERNIGHT. RAINFALL TOTALS
THROUGH LATE SUNDAY WILL BE 3 TO 5 INCHES WITH ISOLATED HIGHER
AMOUNTS TO NEAR 6 TO 7 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SURFACE LOW PRESSURE SYSTEM WILL BE MOVING INTO
SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND NORTHWEST
LOUISIANA BY SUNDAY WITH THE COLD FRONT WRAPPING SOUTHWEST
THROUGH EAST TEXAS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE
OCCURRING ALONG AND NEAR THE SYSTEM AS WELL AS IN WAKE OF BOUNDARY
AND LOW. THIS WILL PROLONG LOCALLY HEAVY RAINFALL AND A THREAT FOR
LARGE HAIL IN THE COLDER AIR. RAINFALL TOTALS INTO MONDAY WILL BE
4 TO 6 INCHES WITH ISOLATED HIGHER AMOUNTS TO JUST OVER 8 INCHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGERS...AND
STORM SPOTTERS COULD POSSIBLY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

VII

In the hours before

Special weather statement, May 2, 10:32 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1132 AM CDT SAT MAY 2 2009

OKZ077-021700-
MCCURTAIN-
1132 AM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL NOON CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...PLUNKETVILLE...
     SHERWOOD...SMITHVILLE AND WATSON...

AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES NORTH OF BROKEN BOW...OR 27 MILES
NORTHWEST OF DE QUEEN...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

18
Special weather statement, May 2, 11:11 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1211 PM CDT SAT MAY 2 2009

ARZ050-051-021815-
HOWARD-SEVIER-
1211 PM CDT SAT MAY 2 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER AND HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS AND UMPIRE...

AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRANNIS...OR 13 MILES NORTH OF DE QUEEN...
MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IF THIS STORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE ISSUED.

18

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 8 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Nevada

When
May 2, 3:30 PM CST
Where
Nevada County, 0.69 mi N of Rosston
Measured
53 kt (61 mph) estimated gust
Injuries
0 direct, 2 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.590, -93.280

Trees downed near Rosston, Arkansas. Other trees were downed along Hwy 278 in Nevada County. A vehicle struck a downed tree and the accident resulted in two injuries.

Tornado, Miller

When
May 2, 5:13 PM CST to 5:18 PM CST
Where
Miller County, 0.89 mi NNW of Pleasant Hill to 0.99 mi NW of Ferguson
Rating
EF1
Path length
3.53 mi
Path width
150 yd
Injuries
3 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.332, -94.025

Numerous trees and powerlines were snapped along Blackman Ferry Road and along CR 10. A porch and its contents were blown off the back of the home and strewn downstream one half mile. Damage also extended west to State Line Road. Injuries occurred along Blackman Ferry Road where a powerpole fell on a car injuring the driver and two passengers.

Thunderstorm Wind, Miller

When
May 2, 5:16 PM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
61 kt (70 mph) estimated gust
Reported by
ASOS
Coordinates
33.450, -94.020

Measured gust recorded at the Texarkana, Airport.

Thunderstorm Wind, Miller

When
May 2, 5:20 PM CST
Where
Miller County, 1.8 mi SW of Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
33.350, -94.000

A tree was downed on a mobile home on Hwy 237 S. There were no report of injuries.

Hail, Miller

When
May 2, 5:20 PM CST
Where
Miller County, 1.8 mi SW of Mt Pleasant
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.350, -94.000

Hail, Miller

When
May 2, 5:24 PM CST
Where
Miller County, 0.9 mi SW of Fouke
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.260, -93.890

Thunderstorm Wind, Lafayette

When
May 2, 5:37 PM CST
Where
Lafayette County, 0.9 mi NW of Spirit Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
33.360, -93.680

Estimated 70 mph winds along Hwy. 82 west of town. Trees were also reported down across Hwy. 29 south of Bradley. A tree was down on powerlines and the roadway on Buchanan Street in Stamps. A couple of trees were downed on powerlines on Hwy. 53 south of Stamps. A tree was downed on Lafayette Road 59. In addition, a vehicle hit a fallen tree on the roadway west of Bradley, Arkansas.

Hail, Lafayette

When
May 2, 5:43 PM CST
Where
Lafayette County, 0.9 mi NW of Spirit Lake
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
33.360, -93.680

Hail reported along Hwy. 82 west of Lewisville, Arkansas.

Hail, Lafayette

When
May 2, 5:43 PM CST
Where
Lafayette County, 0.58 mi E of Bradley
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
33.100, -93.660

Flash Flood, Miller

When
May 2, 6:20 PM CST to 7:45 PM CST
Where
Miller County, 2.78 mi NNE of Texarkana to 1.29 mi ESE of Texarkana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.467, -94.031

Numerous streets flooded in town from excessive heavy rainfall. Several streets had to be closed.

Flash Flood, Lafayette

When
May 2, 6:35 PM CST to 7:45 PM CST
Where
Lafayette County, 1.34 mi ESE of Boyd Hill to 0.39 mi NNE of Spirit Lake
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.420, -93.650

Water was reported over the road along county road 5 north of U.S. Hwy. 82.

Flash Flood, Lafayette

When
May 2, 6:35 PM CST to 7:45 PM CST
Where
Lafayette County, 2.89 mi W of Mars Hill to 3.61 mi SSW of Kress City
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.250, -93.580

Flooding was reported along county road 18 east of Ar. Hwy. 29.

Thunderstorm Wind, Union

When
May 2, 7:02 PM CST
Where
Union County, 2.22 mi NW of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.220, -92.700

Power lines were downed on the west side of El Dorado, Arkansas.

Thunderstorm Wind, Union

When
May 2, 7:24 PM CST
Where
Union County, 0.9 mi NE of Strong
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.110, -92.360

A couple of trees were blown down in town.

Thunderstorm Wind, Union

When
May 2, 7:36 PM CST
Where
Union County, 0.69 mi N of Huttig
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
33.040, -92.180

Trees were downed.

Flash Flood, Lafayette

When
May 2, 7:51 PM CST to May 3, 7:45 AM CST
Where
Lafayette County, 0.42 mi NNW of Bradley to 0.92 mi SSW of Bradley
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
33.106, -93.671

One foot of water was reported across County Roads 9 and 4 west of town.

Flash Flood, Hempstead

When
May 2, 11:00 PM CST to May 3, 10:45 AM CST
Where
Hempstead County, 1.82 mi WSW of Centerville to 4.81 mi NNW of Fulton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.642, -93.510

Several county roads were flooded and closed. Culverts were washed out on Hempstead County roads 56 and 166. Major debris removal was necessary after flood water came down on HCR 256, 41, 38, 39 and 52.

Flash Flood, Little River

When
May 2, 11:48 PM CST to May 3, 12:00 AM CST
Where
Little River County, Foreman to 0.72 mi SSW of Foreman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.720, -94.400

Flooding of several county roads were reported across Little River County.

Thunderstorm Wind, Miller

When
May 3, 12:10 AM CST
Where
Miller County, 0.9 mi SW of Fouke
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.260, -93.890

Several trees downed across the southern half of the county.

Flash Flood, Columbia

When
May 3, 3:45 AM CST to 7:45 AM CST
Where
Columbia County, 2.98 mi W of Magnolia Muni Arpt to 1.83 mi ENE of Macedonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.226, -93.271

County Road 5 underwater and closed at this time.

Flash Flood, Miller

When
May 3, 3:45 AM CST to 7:45 AM CST
Where
Miller County, 2.21 mi NE of Texarkana to 2.92 mi E of (Txk)texarkana Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.450, -94.020

Flooding reported across the entire county. Several roads closed.

Flash Flood, Lafayette

When
May 3, 3:45 AM CST to 7:45 AM CST
Where
Lafayette County, 0.34 mi SSW of Lewisville to 0.97 mi E of Kress City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.345, -93.582

High water across Hwy. 313 resulting in a road closure.

Flash Flood, Little River

When
May 3, 3:45 AM CST to 8:00 AM CST
Where
Little River County, 0.77 mi NW of Foreman to 1 mi SW of Foreman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.729, -94.408

Some street flooding reported in Fulton, Arkansas.

Flash Flood, Lafayette

When
May 3, 7:56 AM CST to 10:45 AM CST
Where
Lafayette County, 0.69 mi N of Lewisville to 0.88 mi E of Canfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.360, -93.580

Several rural roads were flooded and closed across the county. Highway department reported that nearly 30 culverts were washed out and 75 to 80 percent of those will have to be repaired.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyThe tornado archive for Arkansas, 2009Warnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166537, 169471, 166450, 166454, 166455, 166452, 166536, 166534, 166535, 166545, 166551, 166553, 166682, 166691, 166686, 166684, 175243, 166701, 166719, 166726, 166727, 166728, 166729, 171882.